Alert archive / Florida / Tornado Warnings in 2010
Tornado Warning 29, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Aug 11, 2010, 4:04 PM EDT for Volusia County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2010, 4:04 PM EDT (20:04 UTC)
- Expired
- Aug 11, 2010, 4:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 112 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:05 PM EDT | TORNADO | 6 W New Smyrna Beach, FL | VOLUSIA COUNTY EVAC AMBULANCE REPORTED A POSSIBLE BRIEF TORNADO TOUCHDOWN IN A WOODED AREA WEST OF I-95 AND SOUTH OF SR 44. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
852 WFUS52 KMLB 112004 TORMLB FLC127-112045- /O.NEW.KMLB.TO.W.0029.100811T2004Z-100811T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 404 PM EDT WED AUG 11 2010 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL VOLUSIA COUNTY IN FLORIDA... THIS INCLUDES THE CITY OF PORT ORANGE... * UNTIL 445 PM EDT. * AT 401 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 7 MILES SOUTH OF PORT ORANGE...OR NEAR NEW SMYRNA BEACH...MOVING NORTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRUCE CREEK...HARBOR OAKS AND ALLANDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FUNNEL CLOUDS CAN TOUCH GROUND AND BECOME TORNADOES. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STRONG BUILDING ON THE LOWEST FLOOR...IN AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET. KEEP AWAY FROM WINDOWS. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY. EVACUATE MOBILE HOMES OR VEHICLES FOR MORE SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. ABANDON YOUR VEHICLE IF THE TORNADO IS NEARBY. && LAT...LON 2915 8098 2896 8091 2896 8106 2913 8113 TIME...MOT...LOC 2003Z 170DEG 13KT 2903 8101 $$ 67
3 follow-up statements
140 WWUS52 KMLB 112019 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 419 PM EDT WED AUG 11 2010 FLC127-112045- /O.CON.KMLB.TO.W.0029.000000T0000Z-100811T2045Z/ VOLUSIA- 419 PM EDT WED AUG 11 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR EAST CENTRAL VOLUSIA COUNTY... AT 401 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 7 MILES SOUTH OF PORT ORANGE. AT 415 PM EDT...THIS STORM WAS NEARING PORT ORANGE...MOVING NORTH AT 15 MPH. ANOTHER STORM WAS DEVELOPING ROTATION 3 MILES WEST OF NEW SMYRNA BEACH AND WAS ALSO MOVING NORTH AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARBOR OAKS...ALLANDALE NEW SMYRNA BEACH AND PORT ORANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. && LAT...LON 2915 8098 2896 8091 2896 8106 2913 8113 TIME...MOT...LOC 2015Z 170DEG 13KT 2907 8102 $$ 15
427 WWUS52 KMLB 112027 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 427 PM EDT WED AUG 11 2010 FLC127-112045- /O.CON.KMLB.TO.W.0029.000000T0000Z-100811T2045Z/ VOLUSIA- 427 PM EDT WED AUG 11 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR EAST CENTRAL VOLUSIA COUNTY... AT 405 PM EDT...VOLUSIA COUNTY EVAC REPORTED A BRIEF TORNADO TOUCHDOWN IN A WOODED AREA WEST OF INTERSTATE 95 AND SOUTH OF STATE ROUTE 44. THIS TORNADO WAS LOCATED 6 MILES WEST OF NEW SMYRNA BEACH...MOVING NORTH AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARBOR OAKS...NEW SMYRNA BEACH AND PORT ORANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW! IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. && LAT...LON 2915 8098 2896 8091 2896 8106 2913 8113 TIME...MOT...LOC 2025Z 170DEG 13KT 2911 8103 $$ 15
299 WWUS52 KMLB 112045 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 445 PM EDT WED AUG 11 2010 FLC127-112055- /O.EXP.KMLB.TO.W.0029.000000T0000Z-100811T2045Z/ VOLUSIA- 445 PM EDT WED AUG 11 2010 ...THE TORNADO WARNING FOR EAST CENTRAL VOLUSIA COUNTY HAS EXPIRED... THE SEVERE STORM AND TORNADO THAT PROMPTED THE WARNING HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER... HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE. LAT...LON 2915 8098 2896 8091 2896 8106 2913 8113 TIME...MOT...LOC 2027Z 170DEG 13KT 2912 8103 $$ 52
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Aug 11, 9:00 AM EDT, 7 hours 4 minutes earlier.
Area forecast discussion, Aug 11, 9:00 AM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 900 AM EDT WED AUG 11 2010 .DISCUSSION... TROPICAL DEPRESSION FIVE CURRENTLY 185 MILES SOUTH OF APALACHICOLA AND TRACKING OFF TO THE NORTHWEST OVER THE EASTERN GULF AND AWAY FROM THE FLORIDA PENINSULA THIS MORNING. EAST FLORIDA REMAINS UNDER SOUTH-SOUTHEASTERLY FLOW BETWEEN TD 5 AND ATLANTIC RIDGE SLOWLY SINKING SOUTHWARDS ACROSS GA/SC. A MOIST ENVIRONMENT REMAINS ON THE PERIPHERY OF THE SYSTEM WITH SOUNDINGS ALONG THE EAST COAST OF THE STATE AROUND 2.1"-2.2" THIS MORNING AND KTBW CLOSER TO TD 5 COMING IN WITH ~2.5". WE WILL SEE ACTIVITY DEVELOPING ALONG A DIFFUSE EAST COAST SEA BREEZE BY LATE MORNING IN ADDITION TO A FEW OUTER RAINBANDS FROM TD 5 BRUSHING THE WESTERN COUNTIES (OSCEOLA-LAKE) THROUGH THE DAY. HIGHEST PRECIP CHANCES WILL BE OVER THE INTERIOR WITH STEERING FLOW BECOMING MORE SOUTHERLY DURING THE DAY. SHOWERS SHOULD BE THE MAIN FORM OF CONVECTION TODAY SINCE ABOVE NORMAL TEMPS ALOFT (ONLY -3C TO -4C THIS MORNING) WILL LIKELY KEEP THUNDERSTORM DEVELOPMENT ISOLATED. MORE SUNSHINE IS EXPECTED TODAY ACROSS THE REGION WHICH WILL ALLOW MAX TEMPS TO BE A FEW DEGREES HIGHER THAN YESTERDAY...REACHING NORMAL VALUES IN THE LOW 90S. ONLY MAJOR CHANGE FOR UPDATES THIS MORNING IS TO TWEAK CLOUD COVER DOWNWARDS WITH MOSTLY SUNNY-PARTLY CLOUDY SKIES VISIBLE THIS MORNING ON SATELLITE. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH LATE MORNING. SCT SHRA/ISO TSRA BEGIN TO FORM BY LATE MORNING AND PERSISTING THROUGH THE AFTERNOON. TEMPO IFR/MVFR CONDS CAN BE EXPECTED WITH ANY OF THIS ACTIVITY. WINDS IN THE AFT WILL REMAIN OUT OF THE SE AROUND 10-15 KTS WITH GUSTS UP TO 15-20 KTS AT TIMES. && .MARINE... TODAY-TONIGHT...PRESSURE GRADIENT BTW TD #5 OVER THE EASTERN GULF AND HIGH PRESSURE RIDGE EAST OF THE AREA WILL MAINTAIN A SE FLOW OVER THE WATERS TODAY...THOUGH NOTABLY WEAKER THAN YESTERDAY AT ONLY TO 10-15 KTS. WINDS TO VEER TO THE SOUTH INTO TONIGHT AT TD 5 PULLS FURTHER AWAY INTO THE NORTH CENTRAL GULF. SEAS CONTINUE TO SUBSIDE AS PGRAD SLACKENS AT 3-4FT OFFSHORE...BECOMING 2-3 FT TONIGHT. FROM PREVIOUS DISCUSSION... THU-WEEKEND...HIGH PRESSURE RIDGE AXIS WILL REMAIN SOUTH OF THE WATERS. THIS WILL CAUSE A WEST/SOUTHWEST FLOW 10 KNOTS OR LESS...EXCEPT ACROSS THE NORTH THU-FRI WHERE REMNANT TD #5 LOW AND/OR WEAK FRONTAL TROUGH KEEP THE GRADIENT FLOW A LITTLE HIGHER. THE MAIN CONCERN FOR BOATERS WILL BE AFTERNOON STORMS THAT MOVE ACROSS THE COAST. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && MOSES
Hazardous weather outlook, Aug 11, 1:59 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 159 PM EDT WED AUG 11 2010 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-112300- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 159 PM EDT WED AUG 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... TROPICAL DEPRESSION NUMBER 5 CURRENTLY OVER THE EASTERN GULF OF MEXICO WILL KEEP A MOIST SOUTH TO SOUTHEAST FLOW OVER THE AREA THIS AFTERNOON. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER EAST CENTRAL FLORIDA THROUGH EARLY THIS EVENING. SHOWERS AND STORMS WILL MOVE NORTH TO NORTHWEST AT AROUND 25 MPH. THE MAIN THREAT FROM STORMS WILL BE GUSTY WINDS OF UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES. THERE IS ALSO A VERY LOW THREAT OF A BRIEF TORNADO. ...RIP CURRENT IMPACT... WEATHER AND OCEAN CONDITIONS WILL KEEP AN ELEVATED RISK FOR RIP CURRENTS ALONG THE AREA BEACHES. ONCE ARRIVING AT THE BEACH... CHECK WITH A LIFEGUARD FOR THE CURRENT RIP CONDITIONS AND NEVER SWIM ALONE. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED SHOWERS AND ISOLATED STORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND MOVE TOWARD THE NORTH TO NORTHWEST AROUND 25 MPH. ANY STRONGER ACTIVITY WILL BE ABLE TO PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS OVER INLAND LAKES. ...WATERSPOUT IMPACT... ENVIRONMENTAL CONDITIONS WILL BE CONDUCIVE FOR ISOLATED WATERSPOUTS OVER THE NEARSHORE ATLANTIC WATERS. SPOUTS MAY BRIEFLY DEVELOP AT THE COAST AND OR INTRACOASTAL WATERWAY...POSSIBLY MOVING ASHORE WHILE DISSIPATING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SURFACE ATLANTIC HIGH PRESSURE RIDGE WILL BUILD BACK OVER CENTRAL AND SOUTHERN FLORIDA FROM LATE THIS WEEK INTO THE WEEKEND. THIS WILL KEEP MORE NORMAL COVERAGE OF SHOWERS AND STORMS ACROSS THE AREA EACH AFTERNOON. A DEVELOPING WESTERLY STEERING FLOW WILL INCREASE THE THREAT FOR OFFSHORE MOVING THUNDERSTORMS INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. DKW/LJ/JP
In the hours before
Local storm report, Aug 11, 1:26 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
126 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM WATER SPOUT 1 ENE EDGEWATER 28.97N 80.89W
08/11/2010 VOLUSIA FL BROADCAST MEDIA
A WATERSPOUT WAS SPOTTED TO HAVE MOVED ONSHORE AT
RIVERSIDE LANDING CONDOMINIUMS THEN MOVED NORTHWARD INTO
CAMERONS MARINA CAUSING A BOAT ON LAND TO BE OVERTURNED.
FROM HERE, IT CONTINUED TO MOVE NORTH TO THE 1800 BLOCK
OF RIVERSIDE DRIVE WHERE IT DISSIPATED THEREAFTER.
&&
LJLocal storm report, Aug 11, 3:37 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
337 PM EDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TORNADO 1 ENE EDGEWATER 28.97N 80.89W
08/11/2010 F0 VOLUSIA FL BROADCAST MEDIA
A WATERSPOUT WAS SPOTTED TO HAVE MOVED ONSHORE AT
RIVERSIDE LANDING CONDOMINIUMS THEN MOVED NORTHWARD INTO
CAMERONS MARINA CAUSING A BOAT ON LAND TO BE OVERTURNED.
FROM HERE, IT CONTINUED TO MOVE NORTH TO THE 1800 BLOCK
OF RIVERSIDE DRIVE WHERE IT DISSIPATED THEREAFTER.
&&
JCPSpecial weather statement, Aug 11, 3:43 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 343 PM EDT WED AUG 11 2010 FLZ141-112030- COASTAL VOLUSIA COUNTY- 343 PM EDT WED AUG 11 2010 ...FUNNEL CLOUDS POSSIBLE OVER CENTRAL VOLUSIA COUNTY... AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS WEST OF NEW SMYRNA BEACH...MOVING NORTH AT 15 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS AND FUNNEL CLOUDS INCLUDE SPRUCE CREEK...PORT ORANGE AND DAYTONA INTERNATIONAL SPEEDWAY. FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. 67
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:03 PM EDT | Areal Flood Advisory | MLB | Volusia | 117 min |
| Aug 11, 4:18 PM EDT | Special Marine Warning | MLB | 72 min | |
| Aug 11, 4:30 PM EDT | Special Weather Statement | MLB | Okeechobee, Orange, Osceola, Seminole | 90 min |
| Aug 11, 4:48 PM EDT | Tornado Warning | MLB | Orange, Seminole | 57 min |
| Aug 11, 5:32 PM EDT | Tornado Warning | MLB | Indian River, Okeechobee, Saint Lucie | 30 min |
Nearby
Tornado Warnings in Florida, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.